Alert archive / Kentucky / Wind Advisories in 2024

Wind Advisory 9, NWS Louisville, KY

December 29, 202410 counties in Indiana; 49 counties in Kentucky

NWS Louisville, KY issued this wind advisory at Dec 29, 2024, 2:39 AM EST for 10 counties in Indiana; 49 counties in Kentucky. It took effect at Dec 29, 2024, 8:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2024, 2:39 AM EST (07:39 UTC)
In effect from
Dec 29, 2024, 8:00 AM EST
Expired
Dec 29, 2024, 7:00 PM EST
In force
11 hr
Issued by
NWS Louisville, KY
All 59 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS73 KLMK 290739
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
239 AM EST Sun Dec 29 2024

INZ076>078-083-084-089>092-KYZ023>030-038-045>047-053>056-061>067-
070>078-081-082-292100-
/O.NEW.KLMK.WI.Y.0009.241229T1300Z-241230T0000Z/
Orange-Washington IN-Scott IN-Dubois-Crawford-Perry-Harrison IN-
Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Jefferson-Spencer-Nelson-Washington KY-Mercer-Larue-
Marion-Boyle-Garrard-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Hartford, Jasper, Hardinsburg, Horse
Cave, Burkesville, Lebanon, Elizabethtown, Tell City, Jamestown,
Hawesville, Tompkinsville, Morgantown, Brownsville, Franklin,
Providence, Hodgenville, Brandenburg, Shepherdsville, Corydon,
Columbia, Leitchfield, Campbellsville, Jeffersonville, Bardstown,
Stanford, Edmonton, Liberty, Taylorsville, Harrodsburg,
Louisville, Greensburg, Scottsville, Salem, Paoli, Danville,
Springfield, Bowling Green, Russellville, Albany, English,
Glasgow, Scottsburg, Lewisport, Lancaster, and New Albany
239 AM EST Sun Dec 29 2024 /139 AM CST Sun Dec 29 2024/

...WIND ADVISORY IN EFFECT FROM 8 AM EST /7 AM CST/ THIS MORNING TO 
7 PM EST /6 PM CST/ THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts between 40 and 50 
  mph expected.

* WHERE...Portions of south central Indiana and central Kentucky.

* WHEN...From 8 AM EST /7 AM CST/ this morning to 7 PM EST /6 PM 
  CST/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

INZ079-KYZ031>037-039>043-048-049-057-292100-
/O.NEW.KLMK.WI.Y.0009.241229T1300Z-241230T0000Z/
Jefferson IN-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY-
Harrison KY-Anderson-Woodford-Fayette-Bourbon-Nicholas-Jessamine-
Clark KY-Madison-
Including the cities of Madison, Paris, Milton, Georgetown,
Frankfort, Versailles, Richmond, La Grange, New Castle,
Shelbyville, Lawrenceburg, Cynthiana, Carlisle, Bedford,
Lexington, Winchester, and Nicholasville
239 AM EST Sun Dec 29 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EST THIS 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts between 45 and 55 
  mph expected.

* WHERE...Portions of Indiana and east central and north central 
  Kentucky.

* WHEN...From 8 AM this morning to 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CJP
2 follow-up statements
203 
WWUS73 KLMK 291938
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
238 PM EST Sun Dec 29 2024

INZ076-083-084-089-KYZ023>027-061-062-070>075-292045-
/O.CAN.KLMK.WI.Y.0009.000000T0000Z-241230T0000Z/
Orange-Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-
Grayson-Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-
Including the cities of Providence, Leitchfield, Jasper,
Hartford, Brownsville, Brandenburg, Scottsville, Morgantown,
Lewisport, Hawesville, English, Hardinsburg, Paoli, Franklin,
Tell City, Russellville, Tompkinsville, Glasgow, and Bowling
Green
238 PM EST Sun Dec 29 2024 /138 PM CST Sun Dec 29 2024/

...WIND ADVISORY IS CANCELLED...

Winds will gust to 25 to 35 mph over the next few hours, but given 
those winds are below Wind Advisory thresholds, the Advisory has 
been cancelled.

$$

INZ077-078-090>092-KYZ028>030-038-045>047-053>056-063>067-076>078-
081-082-300000-
/O.CON.KLMK.WI.Y.0009.000000T0000Z-241230T0000Z/
Washington IN-Scott IN-Harrison IN-Floyd-Clark IN-Hardin-Bullitt-
Jefferson-Spencer-Nelson-Washington KY-Mercer-Larue-Marion-Boyle-
Garrard-Hart-Green-Taylor-Casey-Lincoln-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Burkesville, Liberty, Albany, Salem,
Danville, Bardstown, Harrodsburg, Edmonton, Jeffersonville,
Greensburg, Hodgenville, Campbellsville, Stanford, Springfield,
New Albany, Elizabethtown, Corydon, Taylorsville, Jamestown,
Lancaster, Scottsburg, Louisville, Shepherdsville, Horse Cave,
Lebanon, and Columbia
238 PM EST Sun Dec 29 2024 /138 PM CST Sun Dec 29 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS 
EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of south central Indiana and east central, north 
  central, and south central Kentucky.

* WHEN...Until 7 PM EST /6 PM CST/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

INZ079-KYZ031>037-039>043-048-049-057-300000-
/O.CON.KLMK.WI.Y.0009.000000T0000Z-241230T0000Z/
Jefferson IN-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY-
Harrison KY-Anderson-Woodford-Fayette-Bourbon-Nicholas-Jessamine-
Clark KY-Madison-
Including the cities of Georgetown, Lawrenceburg, Carlisle,
Cynthiana, Shelbyville, Versailles, Madison, Milton, La Grange,
Paris, Bedford, Nicholasville, Winchester, New Castle, Lexington,
Frankfort, and Richmond
238 PM EST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of Indiana and east central and north central 
  Kentucky.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

RJS
744 
WWUS73 KLMK 292355
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
655 PM EST Sun Dec 29 2024

INZ077>079-090>092-KYZ028>043-045>049-053>057-063>067-076>078-081-
082-300100-
/O.EXP.KLMK.WI.Y.0009.000000T0000Z-241230T0000Z/
Washington IN-Scott IN-Jefferson IN-Harrison IN-Floyd-Clark IN-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-
Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Liberty, Versailles, Corydon,
Springfield, Greensburg, Cynthiana, Louisville, Columbia,
Frankfort, Burkesville, Bedford, Jamestown, Richmond, Winchester,
Bardstown, Albany, Elizabethtown, Campbellsville, Jeffersonville,
Lawrenceburg, Hodgenville, Harrodsburg, Paris, New Castle, La
Grange, Lebanon, Madison, Lexington, Taylorsville, Horse Cave,
New Albany, Shepherdsville, Stanford, Lancaster, Scottsburg,
Georgetown, Carlisle, Nicholasville, Danville, Edmonton,
Shelbyville, Salem, and Milton
655 PM EST Sun Dec 29 2024 /555 PM CST Sun Dec 29 2024/

...WIND ADVISORY WILL EXPIRE AT 7 PM EST /6 PM CST/ THIS EVENING...

Wind gusts have diminished, and the Wind Advisory will be allowed to 
expire.

$$

RAS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Dec 29, 12:52 AM EST, 1 hour 47 minutes earlier. Its key messages:

  • * 1-1.50" of rain tonight into Sunday. Localized amounts of 2" possible. Embedded thunder will be possible tonight but severe storms are not expected. * Sunday will be very breezy with high confidence in gusts of at least 35-40 mph. Some data are suggesting the possibility of gusts over 40 mph from southern Indiana to the Kentucky Blue Grass in the afternoon. * Another period of rain is forecast for Monday night into Tuesday. By this time area rivers may be running high, though confidence is low on whether or not there will be any flooding. Interests along streams will want to monitor the waves of rain as they pass through the district this weekend and early next week. * A turn towards colder weather is outlooked for early and especially mid-January.
Area forecast discussion, Dec 29, 12:52 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1252 AM EST Sun Dec 29 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

* 1-1.50" of rain tonight into Sunday. Localized amounts of 2"
  possible. Embedded thunder will be possible tonight but severe
  storms are not expected.

* Sunday will be very breezy with high confidence in gusts of at
  least 35-40 mph. Some data are suggesting the possibility of gusts
  over 40 mph from southern Indiana to the Kentucky Blue Grass in
  the afternoon.

* Another period of rain is forecast for Monday night into Tuesday.
  By this time area rivers may be running high, though confidence is
  low on whether or not there will be any flooding. Interests along
  streams will want to monitor the waves of rain as they pass
  through the district this weekend and early next week.

* A turn towards colder weather is outlooked for early and
  especially mid-January.

&&

.UPDATE...
Issued at 917 PM EST Sat Dec 28 2024

Latest surface analysis places low pressure centered over north
central MS as the first wave of showers and thunderstorms has
entered into central KY. Current radar shows this activity slowly
waning in intensity as it pushes north into a more stable
environment.

The area will see a brief lull before the next round of moderate
rain, which is currently making its way through Nashville and likely
entering southern KY by 29/04Z. Still expecting to see 1.00 to 1.50
inches of rain as a stout 65kt LLJ rushes over the area by early
Sunday morning. Surface winds will also be picking up during this
time with gusts in the 25-30mph range.

No major changes needed to the going forecast, with only minor
adjustments made to the near term grids. No updated products
necessary at this time.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 319 PM EST Sat Dec 28 2024

Wet and breezy conditions are expected throughout this short
term period.

Tonight

Rain/flooding--

Confidence: High confidence in widespread light to moderate rains
with pockets of heavier rain, especially between midnight and dawn.
Medium confidence in minor local flooding, low confidence in
significant flash flooding.

Strengthening low pressure advancing from Arkansas to southern
Indiana tonight will have full access to the Gulf, and will pull
1.25" PWAT air well north into the Ohio Valley. A very strong low
level jet from Mississippi to Ohio ahead of a sharp 500mb trough
over the Mississippi Valley and beneath the right entrance region of
an upper jet streak over the Great Lakes will lead to widespread
rain. K Index in the 33-35C range and dew points in the 50s further
support the idea of moderate to locally heavy rains. Expected
amounts tonight into Sunday morning are around 1-1.50", with 1- and
6-hour QPF below FFG. Forward propagation of heavier cells within
the larger area of rain will be fairly rapid, on the order of 35 to
45 mph. Most area streams are well within their banks, with the
exception of the middle/lower Green, though that river is usually
slow to respond to heavy rains. So, at this time the bottom line
appears to be that the main flooding threat tonight will be minor
local flooding in typical areas that collect water easily.

Storms--

Although powerful storms will continue well to our south this
evening from Louisiana to Alabama, significant instability will
remain well to the south of Kentucky through the night. Local
sounding progs show a very small, thin positive area that may
support isolated rumbles of embedded thunder elevated above a
surface-based stable layer. Despite very strong deep layer shear,
the lack of instability and elevated nature of the convection
suggest the chance of severe weather is very low tonight. This has
been a consistent signal in the models and in SPC outlooks over the
past few days.

Wind--

Though the strongest winds are expected to remain aloft tonight,
gusty surface winds can still be expected after midnight in a tight
pressure gradient as the surface low passes by just to our
northwest. High confidence in wind gusts of 30-40 mph, especially
east of I-65.

Temperatures--

With the heavy overcast and surface winds becoming more southerly
with time as the low approaches, temperatures tonight will be nearly
steady in the 50s.

Sunday

The compact low over southern Indiana Sunday morning will continue
to deepen as it pushes off toward the Detroit area by evening.
Widespread showers in the morning will become more scattered in the
afternoon. Strong gusty winds will continue, with high confidence in
gusts of 35-40 mph. It's possible we may end up needing a Wind
Advisory, primarily from southern Indiana to the Kentucky Blue
Grass. After coordinating with IND and ILN, will hold off on a
headline for now and let the mid shift take one more look at it.

Temperatures may lift a few degrees in the morning but then will
become steady or fall a bit in the afternoon as the low moves away
and our winds veer from south to west.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 319 PM EST Sat Dec 28 2024

Sunday night, the negatively tilted upper trough that is bringing
the system to the Lower Ohio Valley tonight will be centered over
the Ohio Valley. The eastern side of the trough will continue
pushing the surface low farther northeast, away from the CWA.
Pressure gradients begin to weaken, but west to southwest backing
winds around 10 mph could still gust to 25-30 mph. The best chance
for this will be across the northeastern side of the CWA, closer to
the surface low, but by Monday morning, gusts will be down to 10-15
mph across the northeastern parts of the CWA. The rest of the CWA
will be calm to around 5 mph, and just as the winds will taper off,
so will the precipitation. Areas of sprinkles and light rain will
continue working east-southeast across the CWA on the back side of
the low. Rain should come to an end on Monday morning. Most areas
will likely only receive another few hundreths of an inch to around
a tenth of an inch. Some isolated locations could see another
quarter of an inch.

Monday is expected to be dry as a small upper ridge moves overhead
ahead of the next system. Some sunshine could make it through the
remaining cloud cover. The best chance at sunny skies will be over
the southern and eastern parts of the CWA. Warm air advection will
push temperatures well above normal, in the mid 50s to low 60s.

Monday night, riding along in mostly zonal flow, the next low
pressure system will cross the Ozarks and arrive in southern Indiana
by Tuesday morning. There is strong model agreement with the
placement of the system as it works through the Lower Ohio Valley.
Rain is expected to arrive in our western counties Monday evening
and move east of the CWA by Tuesday evening. Current estimates have
the highest totals in southern Indiana, at about half of an inch.
Amounts are expected to taper over to the south, to around a quarter
of an inch in southern Kentucky. Warm air advection ahead of the
system's cold front will allow temperatures to reach into the low to
mid 50s.

Behind the cold front associated with this second system, cold air
advection will drop highs into the 30s and 40s from Wednesday
through at least Saturday, and surface high pressure should bring
sunnier skies for the end of the week. A possible shortwave could
move through the area Thursday night or Friday, but models currently
don't have a very good handle on this feature. It doesn't look like
it will be much of anything with enough moisture to wet some yards.

&&

.AVIATION /06Z TAFS THROUGH 12Z MONDAY/...
Issued at 1251 AM EST Sun Dec 29 2024

Widespread rain is across the region this morning, with a mix of
MVFR and IFR flight categories at the terminals. A LLJ will continue
to increase in the coming hours, which will support LLWS through
most of the morning. SE sfc winds will eventually turn to a more SW
component later on today as a dry slot works into the area. Sfc
winds are expected to become quite gusty, with gusts exceeding 30kts
possible later this morning and into the afternoon. Precip becomes
lighter and more scattered later today, with the bulk of widespread
rain through this morning. Precip and wind gusts will subside as we
get into the evening hours, and could potentially begin to see VFR
conditions return at the end of the forecast period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...CG
SHORT TERM...13
LONG TERM...KDW
AVIATION...CJP
Hazardous weather outlook, Dec 28, 3:27 PM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
327 PM EST Sat Dec 28 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292030-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
327 PM EST Sat Dec 28 2024 /227 PM CST Sat Dec 28 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

A strong low pressure system will bring widespread rain to the area
tonight. 1 to 1.5 inches of rainfall is expected for most, although
localized amounts around 2 inches can't be ruled out. Look for
ponding of water on roadways, and perhaps some localized minor flood
issues for typically flood prone locations.

Winds will become gusty, especially after midnight. Gusts of 30-40
mph will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts of 35-40 mph are likely on Sunday, with some stronger
gusts possible especially from southern Indiana to the Kentucky Blue
Grass in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GENERAL STORM MOTION OF THE DAY:

Storm motion tonight will be to the north northeast around 35 to 45
mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13/KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:20 AM ESTAreal Flood AdvisoryLMKBullitt, Hardin, Jefferson, Meade3 hr
Dec 29, 6:47 PM ESTSpecial Weather StatementLMKBarren28 min

Nearby

Wind Advisories in Kentucky, 2024Wind Advisories in Indiana, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.